×

Minimal generation of basic open semianalytic sets. (English) Zbl 0655.32011

The question of how many analytic functions are needed to describe basic open semianalytic sets i.e. sets of the form \[ Z=\{z\in {\mathbb{R}}^ n;\quad f_ 1(z)>0,...,f_ r(z)>0\} \] has been open for a long time. So far all efforts to obtain any result concerning this problem by the means of elementary calculus haveasure on the product space \({\mathcal M}et\times {\mathcal E}\), where \({\mathcal M}et\) is the space of metrics on M and \({\mathcal E}\) is the space of maps from M into \({\mathbb{R}}^ D\). S(g,x) is invariant under the group of motions of \({\mathbb{R}}^ D\), the group of diffeomorphisms of M and the conformal group of M. The integral over x actually reduces to a Gaußian integral because the action is quadratic in x, and so one is lead to construct a natural measure on \({\mathcal M}et\), conformally invariant and invariant under the group of diffeomorphisms, in other words a natural measure on \({\mathcal M}_ p\), the space of moduli of Riemann surfaces of genus p.
As the integral above doesn’t make sense, one considers first a finite dimensional model, giving a formula for a measure on a finite dimensional \({\mathcal C}^{\infty}\)-manifold, satisfying corresponding invariance requirements. Then, transplanting formally this formula to the Fréchet manifold \({\mathcal M}et\) one finds a measure on \({\mathcal M}et\) which descends to the Teichmüller space \({\mathcal T}_ p\) (and actually \({\mathcal M}_ p)\) if and only if a certain expression involving infinite dimensional determinants of the Laplacian \(\Delta_ g\) (or equivalently \({\bar \partial}^*{\bar \partial})\) of M and the positive differential operator \({\bar \partial}^*_ T{\bar \partial}_ T\) on the holomorphic tangent bundle T on M, depends only on the image of g in \({\mathcal T}_ p\). To give a rigorous meaning to these determinants one uses so-called \(\zeta\)-function regularization. The measure is conformally invariant if and only if \(D=26\) (formulas of conformal anomalies).
The formulas of conformal anomalies can be derived from a local Riemann- Roch-Grothendieck (RRG) theorem for a holomorphic family of compact Riemann surfaces \(\pi\) : \(X\to S\) and tensor powers of the relative tangent bundle \(T=T_{X/S}\) equipped with a \({\mathcal C}^{\infty}\) hermitian metric. To have a globally defined \({\mathcal C}^{\infty}\)-metric one uses the Quillen metric \(\| \|_ Q\) on the determinant bundle DET \({\bar \partial}_ T\otimes n\). The RRG theorem then gives an expression on the level of differential forms for the first Chern class \(c_ 1(DET {\bar \partial}_ T\otimes n\), \(\| \|_ Q)\). The critical dimension \(D=26\) appears as an avatar of the coefficient 1/12 of the Todd genus occurring in the expression for \(c_ 1.\)
A basic result for the rest of the underlying article is a theorem of Mumford which says that for a family of connected Riemann surfaces as above, one has an isomorphism: \(M_{\pi}: DET {\bar \partial}_{T_{X/S}}\cong (DET {\bar \partial}_{{\mathcal O}})^{\otimes 13}\), compatible with base change and such that if \(\pi\) is an algebraic morphism of quasi-projective complex varieties, then \(M_{\pi}\) is algebraic. A result of Beilinson and Drinfeld, using Mumford’s theorem, implies that the Polyakov measure on \({\mathcal T}_ p\) coincides (up to a multiplicative constant) with the one defined by the metric on the canonical line bundle on \({\mathcal T}_ p\), thus establishing the “algebraic” nature of Polyakov’s measure.
Mumford’s theorem can also be applied to obtain a more or less explicit description of the Polyakov measure in the vecinity of the divisor at infinity \(\Delta =\bar {\mathcal M}_ p-{\mathcal M}_ p\), where \(\bar {\mathcal M}_ p\) is the compactification of \({\mathcal M}_ p\) by stable curves.
Explicit formulas for the Polyakov measure on \({\mathcal T}_ p\) for \(p=1,2,3\) are derived. On \({\mathcal T}_ 1\) Dedekind’s \(\eta\)-function is involved, whereas on \({\mathcal T}_ 2\) and \({\mathcal T}_ 3\) \(\vartheta\)- functions appear.
Reviewer: W.W.J.Hulsbergen

MSC:

32B20 Semi-analytic sets, subanalytic sets, and generalizations
16W99 Associative rings and algebras with additional structure
14Pxx Real algebraic and real-analytic geometry
PDF BibTeX XML Cite
Full Text: DOI EuDML

References:

[1] [Be] Becker, E.: Hereditarily pythagorean fields and orderings of higher level. IMPA Lecture Notes29, 1978
[2] [Be-A] Becker, E., Andradas, C.: On the real stability index of rings and its application to semialgebraic geometry. Sem. Logique et Algèbre Réelle Paris VII, 1984/85
[3] [Be-Brö] Becker, E., Bröcker, L.: On the description of the reduced With ring. J. Algebra52, 328-346 (1978) · Zbl 0396.10012
[4] [Be-Kö] Becker, E., Köpping, E.: Reduzierte quadratische Formen und Semiordnungen reeller Körper. Abh. Math. Semin. Univ. Hamb.46, 143-177 (1977) · Zbl 0365.12011
[5] [B-C-R] Bochnak, J., Coste, M., Roy, M.F.: Géométrie Algébrique Réelle. Ergeb. Math., Berlin Heidelberg New York: Springer 1987
[6] [Brö1] Bröcker, L.: Zur Theorie der quadratischen Formen über formal reellen Körpern, Math. Ann.210, 233-256 (1974) · Zbl 0284.13020
[7] [Brö2] Bröcker, L.: Über die Anzahl der Anordnungen eines kommutativen Körpers. Arch. Math.29, 458-464 (1977) · Zbl 0368.12014
[8] [Brö3] Bröcker, L.: Minimale Erzeugung von Positivbereichen. Geom. Dedicata16, 335-350 (1984) · Zbl 0546.14016
[9] [Brö4] Bröcker, L.: Spaces of orderings and semialgebraic sets. Can. Math. Soc., Conf. Proc.4, 231-248 (1984) · Zbl 0547.14015
[10] [C] Cartan, H.: Variétés analytiques réelles et variétés analytiques complexes. Bull. Soc. Math. Fr.85, 77-99 (1957) · Zbl 0083.30502
[11] [F] Frisch, J.: Points de platitude d’un morphisme d’espaces analytiqués complexes. Invent. Math.4, 118-138 (1967) · Zbl 0167.06803
[12] [G] Gamboa, J.M.: Constructibles du spectre réel a adhérance non constructible (Preprint 1985)
[13] [Kn] Knebusch, M.: On the local theory of signatures and reduced quadratic forms. Abh. Math. Semin. Univ. Hamb.51, 149-195 (1981) · Zbl 0469.10008
[14] [Ma] Mahé, L.: Théorème de Pfister pour les variétés et anneaux de Witt réduits. Invent. Math.85, 53-72 (1986) · Zbl 0601.14019
[15] [Mr] Marshall, M.: Spaces of orderings, IV. Can. J. Math.32, 603-627 (1980) · Zbl 0433.10009
[16] [M] Matsumura, H.: Commutative Algebra. Second edition, Amsterdam: W.A. Benjamin Co., 1980 · Zbl 0441.13001
[17] [Rb] Robson, R.: Local semianalytic geometry (Preprint 1986)
[18] [Rt] Rotthaus, Ch.: On the approximation property of excellent rings: Invent. Math.88, 39-63 (1987) · Zbl 0614.13014
[19] [Rz1] Ruiz, J.M.: On Hilbert’s 17th problem and real nullstellensatz for global analytic functions. Math. Z.190, 447-454 (1985) · Zbl 0579.14021
[20] [Rz2] Ruiz, J.M.: Cônes locaux et complétions. CR. Acad. Sci. Paris Série I,302, 67-69 (1986)
[21] [Sch] Schwartz, N.: Der Raum der Zusammenhangskomponenten einer reellen Varietät. Geom. Dedicata13, 361-396 (1983) · Zbl 0508.14015
[22] [Sh] Shiota, M.: Equivalence of differentiable mappings and analytic mappings. IHES54, 37-122 (1981) · Zbl 0516.58012
[23] [T] Tougeron, J.C.: Idéaux de fonctions différentiables. Ergeb. Math.71, Berlin Heidelberg New York: Springer 1972
[24] [W-B] Whitney, H., Bruhat, F.: Quelques proporiétés fondamentales des ensembles analytiquesréels. Comment. Math. Helv.33, 132-160 (1959) · Zbl 0100.08101
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.